California, 2011Heavy Snow in California, March 23 to 25, 2011
March 23 to 25, 2011 · NWS EKA · 3 events in 3 counties and zones
A cold winter storm dropped significant snowfall amounts over Northwest California. This resulted in chain restrictions on the higher elevation roads.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold winter storm dropped significant snowfall amounts over Northwest California. This resulted in chain restrictions on the higher elevation roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before the first event at Mar 22, 2:01 PM PST, 11 hours 59 minutes earlier.
Area forecast discussion, Mar 22, 2:01 PM PST, 11 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
301 PM PDT TUE MAR 22 2011
.SYNOPSIS...RAIN AND MOUNTAIN SNOW WILL BEGIN TONIGHT AS A FRONT
MOVES THROUGH THE AREA. ANOTHER FRONT WILL BRING CONTINUED RAIN
AND MOUNTAIN SNOW INTO THU. A FEW BREAKS IN THE PRECIPITATION WILL
OCCUR BETWEEN FRONTS.
&&
.DISCUSSION...12Z MODEL RUNS CONTINUE TO BE IN GOOD AGREEMENT OVER
THE NEXT 48 HOURS. AS SUCH, THERE HAS BEEN LITTLE CHANGE MADE TO
THE ONGOING FORECAST. DURING THE NEXT 48 HOURS TWO SEPARATE LOWS
WILL IMPACT THE REGION IN QUICK SUCCESSION, BRINGING RAIN AND
SNOW TO NW CALIFORNIA. THE FIRST LOW HAS BEGUN TO AFFECT MENDOCINO
COUNTY THIS AFTERNOON WITH A LOWERING CLOUD DECK AND LIGHT RAIN.
AS THIS LOW SWINGS THE FRONT THROUGH THE REGION, RAIN WILL BEGIN.
THE SLIGHT CHANGE TO THE FORECAST FOR TONIGHT WAS TO LOWER POPS
ALONG THE COASTAL AREAS N OF THE CAPE, AS IT LOOKS LIKE MORE OF A
RAIN SHADOW WILL SET UP UNDER THE SOUTHERLY FLOW. THERE WILL BE A
BRIEF BREAK IN THE PRECIP BETWEEN THE FRONTS, BUT VERY BRIEF. A
WINTER STORM WARNING REMAIN IN PLACE FOR ELEVATIONS ABOVE 3000 FT.
HOWEVER, THE SNOW LEVELS WERE ADJUSTED SLIGHTLY WITH THE AFTERNOON
FORECAST PACKAGE, BRINGING THEM UP A COUPLE OF HUNDRED FEET. THIS
PUTS THE BULK OF THE SNOW ABOVE ABOUT 3500 FEET, BUT SIGNIFICANT
SNOW DOWN TO 3000 IS STILL EXPECTED. SNOW WILL RANGE FROM 6 TO 8
INCHES AT LOWER ELEVATIONS AND UP TO 2 FEET IN THE HIGHER
MOUNTAINS. THIS WARNING WILL CONTINUE INTO FRI MORNING, AFTER
WHICH THE PRECIP WILL TAPER QUICKLY, BEFORE THE NEXT SYSTEM. FOR
MORE ON THE HYDRO FORECAST, SEE THE HYDROLOGIC DISCUSSION BELOW.
WHILE MODELS MAINTAIN A CONSISTENT PATTERN INTO EARLY NEXT WEEK,
AFTER 00Z FRI DIVERGENCE BEGINS REGARDING DEPTH OF TROUGHS AND A
SLIGHT BIT IN TIMING. FRIDAY NIGHT INTO SAT WILL BE THE NEXT HIT
OF PRECIP FOR NW CALIFORNIA, BUT THE TWO MAIN OPERATIONAL MODELS
CANNOT AGREE AS TO WHEN IT WILL BEGIN. THE GFS IS THE FASTER MODEL
BRINGING IN PRECIP BY FRIDAY NIGHT, WHILE THE ECMWF BRINGS PRECIP
BACK IN ON SAT. THIS WILL BE THE NEXT SYSTEM TO SORT OUT AS WE
MOVE THROUGH THIS WEEKS ONE TWO PUNCH. FOR NOW FRI NIGHT POPS WERE
TRENDED UP ONLY SLIGHTLY OVER THE EARLY MORNING FORECAST. BEYOND
THE FRI/SAT SYSTEM, IT LOOKS LIKE A STEADY PATTERN OF RIDGE TROUGH
RIDGE TROUGH INTO MID TO LATE NEXT WEEK. BFG
&&
.AVIATION...VFR CONDITIONS WILL PREVAIL INTO THE EVENING. CONDITIONS
WILL DETERIORATE FROM S TO N OVERNIGHT AS A STORM APPROACHES THE
REGION. PRECIP WILL BEGIN AROUND 03Z AT UKI WITH MVFR CIGS EXPECTED
TO PREVAIL THROUGH WED MORNING.
&&
.MARINE...LONG PERIOD NW SWELL CONTINUES TO SUBSIDE THROUGHOUT THE
WATERS TODAY. WINDS BEGINNING TO INCREASE THIS AFTERNOON WILL REACH
GALE THIS EVENING AND OVERNIGHT AS THE FIRST IN A SERIES OF STORMS
AFFECTS THE WATERS. STEEP...SHORT PERIOD...WIND DRIVEN S TO SW SEAS
WILL MIX WITH THE LONGER PERIOD W SWELL. WINDS WILL WEAKEN BRIEFLY
WED AFTERNOON BEFORE INCREASING AGAIN AS ANOTHER STORM APPROACHES
THE WATERS. IN THE WAKE OF THE STORM...NW SWELL WILL BUILD TO 13-16
FT AT AROUND 15 SEC LATE THU.
&&
.HYDROLOGY...TWO MAJOR WEATHER SYSTEMS WILL BRING SIGNIFICANT
RAINFALL AND MOUNTAIN SNOW TO THE CWA. THE PRECIPITATION WILL FALL
AS SNOW ABOVE 3000 FEET AND A WINTER STORM WARNING HAS BEEN ISSUED.
WITH THESE TWO SYSTEMS ALL THE MAIN STEM RIVERS WILL RISE. THE
RAINFALL TOTAL THROUGH THURSDAY WILL RANGE FROM 2.5 TO 4.0 INCHES.
HIGHER AMOUNTS ARE POSSIBLE IN THE MORE FAVORABLE UPSLOPE LOCATIONS.
AT THIS TIME ONLY THE NAVARRO RIVER AT NAVARRO IS EXPECTED TO REACH
FLOOD STAGE ON THURSDAY...AND A FLOOD WATCH HAS BEEN ISSUED. THE EEL
RIVER AT FERNBRIDGE IS EXPECTED TO EXCEED MONITOR STAGE ON
THURSDAY...AND HYDROLOGIC STATEMENTS ARE BEING ISSUED. THE REMAINING
MAIN STEM RIVERS ARE EXPECTED TO REMAIN BELOW MONITOR STAGE. THERE
IS THE POTENTIAL FOR CREEKS AND SMALL RIVERS TO EXCEED THEIR BANKS.
LOCALIZED FLOODING OR PONDING OF WATER IS POSSIBLE. KENNEDY
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 5 AM PDT FRIDAY
ABOVE 3000 FEET FOR THE CAZ003-004-076.
NORTHWEST CALIFORNIA COASTAL WATERS...SMALL CRAFT ADVISORY FROM 1 AM WEDNESDAY TO 6 PM PDT THURSDAY
PZZ450.
GALE WARNING FROM 8 PM THIS EVENING TO 5 AM PDT WEDNESDAY PZZ470.
GALE WARNING FROM 5 PM THIS AFTERNOON TO 5 AM PDT WEDNESDAY
PZZ475.
SMALL CRAFT ADVISORY UNTIL 6 PM PDT THURSDAY PZZ455.
&&
VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKAHazardous weather outlook, Mar 22, 4:07 AM PST, 21 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
507 AM PDT TUE MAR 22 2011
CAZ001-231215-
REDWOOD COAST-
507 AM PDT TUE MAR 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
RAIN BEGINNING TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
RAIN WEDNESDAY AND THURSDAY WITH RAPID RISES ON THE MAIN STEM RIVERS
AND THE POTENTIAL FOR FLOODING ON CREEKS AND SMALL RIVERS. THE EEL
RIVER AT FERNBRIDGE WILL RISE ABOVE MONITOR STAGE. PERIODS OF RAIN
FRIDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
CAZ002-231215-
MENDOCINO COAST-
507 AM PDT TUE MAR 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
RAIN DEVELOPING THIS AFTERNOON AND EVENING AND BREEZY CONDITIONS
TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
RAIN WEDNESDAY AND THURSDAY WITH THE POTENTIAL FOR FLOODING ON THE
NAVARRO RIVER AT NAVARRO ON THURSDAY. THERE IS ALSO THE
POSSIBILITY FOR FLOODING ON CREEKS AND SMALL RIVERS. SHOWERS FRIDAY
WITH MORE RAIN SATURDAY. SHOWERS SUNDAY WITH DRY WEATHER POSSIBLE
EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
CAZ003-004-076-231215-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
507 AM PDT TUE MAR 22 2011
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM PDT
THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
A WINTER STORM WARNING IS CURRENTLY IN EFFECT ABOVE 3000 FEET.
RAIN AND SNOW DEVELOPING TONIGHT WITH SNOW ACCUMULATIONS OF 3 TO 5
INCHES. HIGHEST SNOWFALL IN EASTERN TRINITY AND MENDOCINO COUNTIES
AND SOUTH FORK MOUNTAIN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A WINTER STORM WARNING IS CURRENTLY IN EFFECT ABOVE 3000 FEET.
SNOW AND RAIN CONTINUING THROUGH THURSDAY. TOTAL SNOW
ACCUMULATIONS 15 TO 25 INCHES WITH THE HIGHEST AMOUNTS IN EASTERN
TRINITY AND MENDOCINO COUNTIES AND THE SOUTH FORK MOUNTAIN. RAIN
AND SNOW SHOWERS FRIDAY. PERIODS OF RAIN AND SNOW THROUGH THE
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Heavy Snow, North Coast Interior
- When
- March 23, 2:00 AM PST to March 25, 11:00 AM PST
- Where
- North Coast Interior forecast zone
- Reported by
- Trained Spotter
Several spotters reported snowfall meeting warning criteria. Chain restrictions were required on some of the main roads and numerous hazards were reported on some of these roads. A few power outages were also reported across the area.
Heavy Snow, Upper Trinity River
- When
- March 23, 2:00 AM PST to March 25, 11:00 AM PST
- Where
- Upper Trinity River forecast zone
- Reported by
- Trained Spotter
Several spotters reported snowfall meeting warning criteria. Chain restrictions were required on some of the main roads and numerous hazards were reported on some of these roads. A few power outages were also reported across the area.
Heavy Snow, Mendocino Interior
- When
- March 23, 2:00 AM PST to March 25, 11:00 AM PST
- Where
- Mendocino Interior forecast zone
- Reported by
- Trained Spotter
Several spotters reported snowfall meeting warning criteria. Chain restrictions were required on some of the main roads and numerous hazards were reported on some of these roads. A few power outages were also reported across the area.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Tennessee, March 23 to 24, 20112 injured · $2.5 million · EF3 · 14 events
- Tornado and Hail in Pennsylvania, March 23, 2011$4.1 million · EF2 · 51 events
- Hail and Damaging Winds in Ohio, March 23, 20111 death · 2 injured · $71,000 · 1.75 in hail · 49 events
- Tornadoes and Hail in Tennessee, March 23, 2011$596,000 · EF2 · 19 events
- Wildfire in South Carolina, March 23 to 25, 2011$2.0 million · 1 event
- Hail and Damaging Winds in West Virginia, March 23, 2011$149,000 · 1.75 in hail · 39 events
- Hail and Damaging Winds in Kentucky, March 23, 2011$100,000 · 1.75 in hail · 40 events
- Hail and Damaging Winds in North Carolina, March 23, 2011$223,000 · 1 in hail · 16 events
- Heavy Snow in New York, March 23, 2011$300,000 · 4 events
- Damaging Winds in Georgia, March 23 to 26, 2011$325,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in Virginia, March 23 to 24, 2011$110,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Indiana, March 23, 20111 injured · $61,000 · 2 in hail · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283435, 283442, 283443.